Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 587, NWS Goodland, KS

September 17, 20164 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 6:00 PM CDT for 4 counties in Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 6:00 PM CDT (23:00 UTC)
Expired
Sep 17, 2016, 6:16 PM CDT
In force
16 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS53 KGLD 172300
SVRGLD
KSC039-153-179-193-172345-
/O.NEW.KGLD.SV.W.0587.160917T2300Z-160917T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM CDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DECATUR COUNTY IN NORTHWESTERN KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
  EASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 645 PM CDT

* AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHWEST OF SELDEN TO 8 MILES SOUTHWEST OF
  MENLO...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLBY...HOXIE...REXFORD...SELDEN...JENNINGS...GEM AND MENLO. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 58 AND 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3916 10017 3914 10108 3975 10087 3979 10018
TIME...MOT...LOC 2300Z 263DEG 36KT 3967 10069 3927 10084 

HAIL...0.75IN
WIND...60MPH
 
$$

DR
1 follow-up statement
839 
WWUS53 KGLD 172316
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT SAT SEP 17 2016

KSC039-153-179-193-172326-
/O.CAN.KGLD.SV.W.0587.000000T0000Z-160917T2345Z/
DECATUR KS-RAWLINS KS-THOMAS KS-SHERIDAN KS-
616 PM CDT SAT SEP 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR...
SOUTHEASTERN RAWLINS...EASTERN THOMAS AND SHERIDAN COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3916 10017 3914 10108 3975 10087 3979 10018
TIME...MOT...LOC 2315Z 263DEG 36KT 3969 10049 3929 10064 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:14 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 17, 2:14 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
114 PM MDT SAT SEP 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1246 PM MDT Sat Sep 17 2016

Across the Tri State region this afternoon...temps are mainly
ranging from the mid 70s to the lower 80s w/ a SSW surface gradient.
Clouds cover has been mixed thru the early afternoon hours from
weak...scattered convection that has traversed the region.

Mixed cloud cover will continue thru the area for the rest of the
daytime hours as a shortwave over eastern Colorado moves east into
the Central Plains...and is expected to trigger convection into the
evening hours. SPC has the CWA split with a Marginal/Slight Risk for
severe wx with hail and wind being major threats. Any precipitation
will begin to wane from west to east going into the evening
hours...clearing the CWA by Wednesday morning...allowing for high
pressure to build back over the region for the day Sunday.

Cloud cover will hamper overnight lows initially but clearing
overnight will allow for temps to drop into a range from the upper
40s thru the mid 50s. Coolest areas west which will see loss of
cloud cover first before eastern zones. Daytime highs Sunday will
range in the mid to upper 80s under decent downslope westerly
surface flow. Cooler airmass will help to bring patchy fog to some
locales into early Sunday morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 113 PM MDT Sat Sep 17 2016

Sunday night through Wednesday the weather will be dry as an upper
level ridge builds over the Tri-State Area behind the short wave
trough from today.  This will allow for near to above normal
temperatures.  A surface trough will move down from the north
Monday, but will washout over the central part of the area during
the afternoon.  With the ridge overhead am not expecting any storms
to develop with the trough passage.  Tuesday afternoon will be
breezy as a low level jet develops over the Tri-State Area.  An
upper level short wave trough will move over the Tri-State Area
Wednesday, however the environment will be too dry to support any
storm development.

Wednesday night through Saturday rainfall chances return as a closed
low develops and moves across the Northern Plains, with a trough
extending south to the Central Plains. Ahead of the trough axis
numerous short wave troughs will move over the Tri-State Area.
Accompanying the short wave troughs will be an increase in mid
level mixing ratios as the upper level winds direct the moisture
from the Pacific over the Tri- State Area. The best chance for
rainfall will be toward the end of the week when stronger short
wave troughs axis move across the Tri- State Area.

Deep layer shear is very supportive of severe thunderstorms, however
the instability is very low.  This could be due to the closed low
being so far north that the better lapse rates are north of the Tri-
State Area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1127 AM MDT Sat Sep 17 2016

For KGLD...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW
10-20kts thru 05z Sunday...then W around 10kts.

For KMCK...Mainly VFR conditions w/ scattered cloud cover.
VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around
10kts thru 08z Sunday...then W around 10kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...JTL
AVIATION...JN
Hazardous weather outlook, Sep 17, 11:20 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT SAT SEP 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Local storm report, Sep 17, 5:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          4 E CHEYENNE WELLS      38.82N 102.28W
09/17/2016                   CHEYENNE           CO   LAW ENFORCEMENT

            LANDSPOUT 4-5 MILES EAST OF CHEYENNE WELLS ON HIGHWAY 40.

&&

JLUNDQUIST
Local storm report, Sep 17, 5:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     2 N ATWOOD              39.84N 101.05W
09/17/2016  M66 MPH          RAWLINS            KS   MESONET

&&

JLUNDQUIST
Special weather statement, Sep 17, 5:30 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM CDT SAT SEP 17 2016

NEZ080-172300-
HITCHCOCK NE-
530 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HITCHCOCK COUNTY UNTIL
600 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM PALISADE TO 7 MILES SOUTH OF TRENTON. MOVEMENT
WAS EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE THUNDERSTROMS WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
TRENTON...CULBERTSON AND PALISADE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4007 10076 4003 10114 4035 10116 4035 10076
TIME...MOT...LOC 2230Z 248DEG 25KT 4035 10109 4006 10104

DR
Local storm report, Sep 17, 5:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          4 S WESKAN              38.80N 101.96W
09/17/2016                   WALLACE            KS   TRAINED SPOTTER

            LANDSPOUT ROUGHLY 3-5 MILES SOUTH OF WESKAN. LASTED 15
            MINUTES AND SLOWLY MOVED NORTH-NORTHEAST.

&&

JLUNDQUIST
Local storm report, Sep 17, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ATWOOD                  39.81N 101.04W
09/17/2016  E0.88 INCH       RAWLINS            KS   PUBLIC

&&

JLUNDQUIST
Special weather statement, Sep 17, 5:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM CDT SAT SEP 17 2016

NEZ080-081-172345-
RED WILLOW NE-HITCHCOCK NE-
553 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HITCHCOCK AND RED
WILLOW COUNTIES UNTIL 645 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF RED WILLOW RESERVOIR STATE
RECREATION AREA TO 6 MILES SOUTH OF MCCOOK. MOVEMENT WAS NORTHEAST AT
30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MCCOOK...CULBERTSON...INDIANOLA AND BARTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4017 10020 4003 10075 4035 10090 4035 10020
TIME...MOT...LOC 2253Z 241DEG 28KT 4035 10080 4012 10059

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:15 PM CDTSpecial Weather StatementGLDGreeley45 min
Sep 17, 2:29 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace35 min
Sep 17, 3:48 PM CDTSevere Thunderstorm WarningGLDGreeley24 min
Sep 17, 3:54 PM CDTSpecial Weather StatementGLDCheyenne, Sherman36 min
Sep 17, 4:06 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman39 min
Sep 17, 4:34 PM CDTSevere Thunderstorm WarningGLDWallace9 min
Sep 17, 4:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas48 min
Sep 17, 4:46 PM CDTSpecial Weather StatementGLDSherman, Wallace14 min
Sep 17, 4:58 PM CDTSpecial Weather StatementGLDLogan, Thomas, Wallace62 min
Sep 17, 5:09 PM CDTTornado WarningGLDWallace36 min
Sep 17, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas39 min
Sep 17, 5:28 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins47 min
Sep 17, 6:02 PM CDTSpecial Weather StatementGLDGove, Logan58 min
Sep 17, 6:18 PM CDTSpecial Weather StatementGLDDecatur, Graham, Norton, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.